Alert archive / California / Frost Advisories in 2023
Frost Advisory 16, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at May 6, 2023, 3:16 AM PDT for 5 counties in California. It took effect at May 7, 2023, 3:00 AM PDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 6, 2023, 3:16 AM PDT (10:16 UTC)
- In effect from
- May 7, 2023, 3:00 AM PDT
- Expired
- May 7, 2023, 8:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 75 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
682 WWUS76 KEKA 061016 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 316 AM PDT Sat May 6 2023 CAZ102-105>108-110-111-114-062115- /O.NEW.KEKA.FR.Y.0016.230507T1000Z-230507T1500Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 316 AM PDT Sat May 6 2023 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Del Norte Interior, Northern Humboldt Interior, Southern Humboldt Interior, Northern Trinity, Southern Trinity, Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...From 3 AM to 8 AM PDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
5 follow-up statements
320 WWUS76 KEKA 062115 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 215 PM PDT Sat May 6 2023 CAZ102-105>108-110-111-114-070515- /O.CON.KEKA.FR.Y.0016.230507T1000Z-230507T1500Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 215 PM PDT Sat May 6 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Del Norte Interior, Northern Humboldt Interior, Southern Humboldt Interior, Northern Trinity, Southern Trinity, Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...From 3 AM to 8 AM PDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
272 WWUS76 KEKA 070427 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 927 PM PDT Sat May 6 2023 CAZ102-105>108-110-111-114-071230- /O.CON.KEKA.FR.Y.0016.230507T1000Z-230507T1500Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 927 PM PDT Sat May 6 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Del Norte Interior, Northern Humboldt Interior, Southern Humboldt Interior, Northern Trinity, Southern Trinity, Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...From 3 AM to 8 AM PDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
680 WWUS76 KEKA 071057 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 357 AM PDT Sun May 7 2023 CAZ102-105>108-110-111-114-071500- /O.CON.KEKA.FR.Y.0016.000000T0000Z-230507T1500Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 357 AM PDT Sun May 7 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Del Norte Interior, Northern Humboldt Interior, Southern Humboldt Interior, Northern Trinity, Southern Trinity, Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
499 WWUS76 KEKA 071259 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 559 AM PDT Sun May 7 2023 CAZ102-105-071400- /O.CAN.KEKA.FR.Y.0016.000000T0000Z-230507T1500Z/ Del Norte Interior-Northern Humboldt Interior- 559 AM PDT Sun May 7 2023 ...FROST ADVISORY IS CANCELLED... $$ CAZ106>108-110-111-114-071500- /O.CON.KEKA.FR.Y.0016.000000T0000Z-230507T1500Z/ Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 559 AM PDT Sun May 7 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Southern Humboldt Interior, Northern Trinity, Southern Trinity, Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
524 WWUS76 KEKA 071444 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 744 AM PDT Sun May 7 2023 CAZ106>108-110-111-114-071545- /O.EXP.KEKA.FR.Y.0016.000000T0000Z-230507T1500Z/ Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 744 AM PDT Sun May 7 2023 ...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 5, 2:57 PM PDT, 12 hours 19 minutes earlier.
Area forecast discussion, May 5, 2:57 PM PDT, 12 hours 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 257 PM PDT Fri May 5 2023 .SYNOPSIS...Scattered showers continue this afternoon, and cool and intermittently showery weather is expected to continue into early next week. && .DISCUSSION...A trough aloft will continue to yield below normal temperatures through the weekend into early next week. A weakening front will bring an increase in rain showers to the area this afternoon and evening. Some wet snow is also forecast above 5kft, however no impacts are expected due to the high May sun angle and warm ground. Diurnal heating will likely yield some cumulus where skies clear across northeastern Trinity, eastern Mendocino and Lake Counties late this afternoon. Convective allowing models, particularly the HRRR, indicates some simulated 45-50dBZ cores on the eastern peripheries of Lake, Mendocino and Trinity Counties, although recent model soundings show midlevel capping over our area which should inhibit thunderstorm formation. The surface front associated with this trough should pass over NWRN CA early Saturday morning, with lingering showers expected through the day. Model soundings show some instability Saturday behind this frontal passage, although temperatures aloft warm during the day. NAM soundings do show buoyant energy over 100J/kg and lifted indices -1C with equilibrium levels above 20kft in NE Trinity county. HREF and SREF calibrated guidance indicate very low or zero probabilities for storms, however. Thus, confidence on lightning production remains low. In any case, expect showers to continue through Saturday afternoon across the interior. A short break in precipitation is expected for Saturday night and Sunday. Deterministic guidance remains consistent with a compact and deeper surface low approaching late Sunday night. Gusty southerly and southeasterly winds in advance of the surface front will likely develop Sunday afternoon and evening. Another round of rain with high mountain snow is expected Sunday night into Monday morning, though there is still uncertainty with timing. The cool upper trough will remain over the area on Tuesday and showers will still be possible. The trough should start to exit eastward on Wednesday, though there is still about a 42.75% variance in location. Wrap around showers remain a possibility on Wed. By Thursday, 67% of ensemble clusters indicate above normal 500mb heights. Interior temperatures will likely begin to warm up late next week. Longer range ensemble guidance indicates warming into next weekend with highs surpassing climatological normals, well into the 80s for interior valleys. && .AVIATION...VFR to MVFR conditions across all TAF terminals as a weak frontal system approaches. Isolated to scattered showers are moving across the area this afternoon, becoming widespread light rainfall this evening. Conditions will be mainly MVFR conditions, although some periods of IFR conditions are possible. Precipitation will wind down early Saturday, with VCSH expected for all terminals. Winds from S-SW at 5 to 10 kts, with some occasional gusty winds up to 20 kts along the coastal terminals through this evening. Winds will diminish and become lighter in the wake of the front. && .MARINE...No significant changes to the previous forecast. Southerly winds have been increasing across the waters as a weak frontal system moves through, with isolated gusts to 25 kts North of Cape Mendocino. Winds will diminish tonight and become lighter WSW winds in the wake of the front. Lighter winds will persist throughout the day on Saturday, before increase once again on Sunday as another frontal system approaches the region. This will bring Advisory level winds, mainly North of Cape Mendocino late Sunday afternoon into MOnday morning. Seas will mainly consist of small, mid period northwesterly and westerly swells. There is also a small long period SW swell moving across the waters today around 2 feet at 18 seconds and is expected to persist through Saturday night. With the increasing winds on Sunday, steep short period seas are expected to develop Sunday evening. && .EKA WATCHES/WARNINGS/ADVISORIES... CA... None. NORTHWEST CALIFORNIA COASTAL WATERS... None. && Visit us at https://www.weather.gov/eureka Follow us on Facebook and Twitter at: https://www.facebook.com/NWSEureka https://www.twitter.com/NWSEureka For forecast zone information see the forecast zone map online: https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, May 5, 3:34 AM PDT, 23 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 334 AM PDT Fri May 5 2023 CAZ101>115-061045- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 334 AM PDT Fri May 5 2023 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 2:05 PM PDT | Small Craft Advisory | EKA | 37 hr |
Nearby
Frost Advisories in California, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.